Effect of Hormonal Changes on Voiding in the Elderly Woman

Esther Han, Priyanka Gupta, Jason P. Gilleran

Research output: Contribution to journalReview article

1 Scopus citations

Abstract

Hormonal loss after menopause result in changes that occur to the vaginal epithelium, which shares a common embryological origin with the lower urinary tract. These changes due to hypoestrogenism lead to symptoms of urinary frequency, urgency, incontinence, dysuria, and recurrent urinary tract infections. Replacement of estrogen can provide benefits to some of these conditions, but potential complications associated with the use of unopposed estrogen (including cardiovascular and oncogenic) have given clinicians pause for concern before administering it to patients without adequate counseling. This review article will examine the pathophysiology of the urogenital changes that occur after hormonal loss. We will discuss several well-designed trials that answer questions about the relationship between hormone replacement therapy and overactive bladder, stress incontinence, and recurrent urinary tract infections. In light of the controversy over estrogen therapy and patients’ warranted concerns about the risks, we will also discuss newer hormonal agents, their role in treating this condition, as well as how we counsel patients on a reasonable hormone replacement therapy (HRT) regimen.

Original languageEnglish (US)
Pages (from-to)362-369
Number of pages8
JournalCurrent Bladder Dysfunction Reports
Volume10
Issue number4
DOIs
StatePublished - Dec 1 2015

Keywords

  • Elderly
  • Hormone replacement therapy
  • Lower urinary tract symptoms
  • Postmenopause
  • Urinary incontinence
  • Urinary tract infections

Fingerprint Dive into the research topics of 'Effect of Hormonal Changes on Voiding in the Elderly Woman'. Together they form a unique fingerprint.

  • Cite this